High Wind, Knox
- When
- March 5, 7:05 AM CST to 12:00 PM CST
- Where
- Knox forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
A strong area of low pressure moved from Iowa into Wisconsin during the day on March 5th. This system created gradient winds over Illinois beginning in the mid morning hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong area of low pressure moved from Iowa into Wisconsin during the day on March 5th. This system created gradient winds over Illinois beginning in the mid morning hours. Wind gusts to 58 mph were reported at the Galesburg Municipal Airport and at the Greater Peoria Regional Airport. Also, there were numerous reports of damage across the region and one fatality due to the high winds. In Edgar county as the winds blew through, a large tree limb was blown down on top of a SUV in Paris. The limb caved in the roof of the vehicle and caused the driver to loose consciousness. The vehicle traveled another 597 feet before stopping against a parked car. She had to be extricated from the vehicle while a uninjured juvenile passenger escaped from the back of the vehicle. The woman died from her injuries a week and a half later. As for other reports, several semis were blown over as well as a city bus in Champaign. The bus fell 15 feet off of a bridge and into a creek. Six people sustained minor injuries on the bus, including the bus driver. Numerous reports of trees, tree limbs, power lines, power poles and signs were blown down, some of which caused minor structural damage. No dollar amount damage estimates were available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 5, 5:45 AM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE ADVISORY NATIONAL WEATHER SERVICE LINCOLN IL 545 AM CST FRI MAR 5 2004 .DISCUSSION... ALREADY TIME TO UPDATE ZFP. PCPN ALREADY MOVING OUT OF AREA. CWA CURRENTLY IN DRY SLOT AND CLOUDS HAVE DISSIPATED RAPIDLY. HOWEVER...CLOUDS WILL MOVE BACK INTO AREA IN AFTERNOON WITH CONTINUED CHC OF -RA IN WRAP-AROUND CLOUDS. UPDATE FOR THIS MORNING WILL BE FOR NO PCPN AND PARTLY SUNNY SKIES. WIND ADVISORY WILL CONTINUE AS PRELIMINARY INFO ON 12Z ILX SOUNDING HAS 51KTS AT 2000FT. UPDATE COMING SHORTLY. && .PREVIOUS DISCUSSION... SHORT TERM...TODAY THROUGH SATURDAY SURFACE LOW STILL DEEPENING AS IT APPROACHES EASTERN IOWA. DRY SLOT IS BEGINNING TO ENVELOP THE AREA...WITH SOUTHWESTERN COUNTIES ALREADY DRYING OUT. STRONG PRESSURE GRADIENT IS TIGHTENING EVEN FURTHER OVER ILLINOIS...WITH PEAK WINDS IN THE 35 TO 40 MPH RANGE. KIRKSVILLE RECENTLY REPORTED GUST TO 50 MPH. WILL ISSUE A WIND ADVISORY FOR THE ENTIRE AREA TODAY UNTIL NOON. AFTER THAT...THE PRESSURE GRADIENT SHOULD RELAX AS THE LOW MOVES NORTHEAST INTO WISCONSIN. WINDS WILL STILL BE GUSTY THIS AFTERNOON...BUT BELOW ADVISORY CRITERIA. LIGHTNING DETECTION NETWORK AND RADAR COMPOSITES SHOW A FAST INCREASE IN CONVECTION OVER IOWA ON THE LEADING EDGE OF THE COMMA HEAD...BUT MOST OF THIS ACTIVITY SHOULD STAY NORTHWEST OF THE CWA. SOME LIGHTNING STIKES STILL EVIDENT IN THE RAINS THAT ARE MOVING UP THROUGH SOUTHERN ILLINOIS...SO WILL MENTION MORNING THUNDER IN THE SOUTHEASTERN ZONES. POPS WILL DWINDLE RAPIDLY THIS MORNING AS THE DRY SLOT CONTINUE TO PUSH NORTHEASTWARD...DOWN TO 30S BY NOON. A FEW SHOWERS STILL POSSIBLE THIS AFTERNOON WITH THE AXIS OF THE UPPER TROUGH STILL TO THE WEST. THE CHANCES FOR LIGHT PRECIPITATION WILL CONTINUE INTO THE NIGHT...WITH RAIN POSSIBLY CHANGING TO LIGHT SNOW AFTER MIDNIGHT IN THE NORTH. TEMPERATURE FORECASTS WILL BE TRICKY TODAY...WITH NORTHWESTERN AREAS FALLING MUCH OF THE DAY AND SOUTHEASTERN AREAS REMAINING NEARLY STEADY OR SLOWLY RISING UNTIL THE COLD FRONT ARRIVES BY MID AFTERNOON. SATURDAY LOOKS DRY AS THE SURFACE RIDGE PASSES THROUGH THE MIDWEST AHEAD OF THE NEXT CLIPPER SHORTWAVE THAT WILL BE AFFECTING THE AREA SATURDAY NIGHT. LOOKS LIKE THE BEST CHANCES FOR LIGHT RAIN AND SNOW WILL BE ALONG AND BEHIND THE ACCOMPANYING COLD FRONT AFTER MIDNIGHT. LONG TERM...SUNDAY THROUGH THURSDAY SUNDAY SHOULD BE MAINLY DRY BUT WINDY AND COLDER IN THE WAKE OF THE COLD FRONT. WILL MAINTAIN A CHANCE OF FLURRIES OVER THE NORTHERN ZONES AS ANOTHER WEAK WAVE SKIRTS ACROSS NORTHERN ILLINOIS. WILL ALSO INDICATE CHC/SLGT CHC POPS MONDAY AND MONDAY NIGHT OVER THE NORTH AND EAST WITH YET ANOTHER WEAK WAVE. FOR NOW...THE REMAINDER OF THE FORECAST LOOKS DRY. THE NEW EXTENDED GFS BRINGS ANOTHER COLD FRONT AND QPF INTO ILLINOIS WEDNESDAY NIGHT AND THURSDAY...BUT WILL KEEP THE FORECAST DRY FOR NOW. TIMING AND POPS FROM MONDAY ONWARD MAY NEED ADJUSTMENTS IN LATER FORECAST ISSUANCES DUE TO MODEL CHANGES IN THIS ACTIVE AND UNSETTLED FLOW PATTERN. THE ONE THING THAT LOOKS PRETTY LIKELY IS THAT NO MAJOR WARMUPS WILL OCCUR AND TEMPERATURES WILL REMAIN AT OR BELOW NORMAL FOR MUCH OF THE WEEK. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...WIND ADVSY ENTIRE AREA UNTIL NOON. && AUTEN/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 605 AM CST FRI MAR 5 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-061200- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 605 AM CST FRI MAR 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT... AN INTENSE STORM SYSTEM IN IOWA WILL QUICKLY LIFT TO THE NORTHEAST THIS MORNING. THIS SYSTEM WILL GENERATE GUSTY SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH THIS MORNING. THE WINDS SHOULD SUBSIDE THIS AFTERNOON. MOTORISTS IN LIGHT VEHICLES AND HIGH PROFILE VEHICLES SHOULD USE CAUTION WHILE TRAVELING THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AUTEN
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| High Wind, Edgar | 2004-03-17 | 28 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387090, 5387091, 5387092, 5387093, 5387094, 5387095.